Excessive respiratory secretions can cause loud rattles in the airways and
throat. When in extremis, these crepitations are known as the death rattle.
If the patient (or, when the patient is comatose, the relatives and friends)
become very distressed by these.
Dying patients may be unable to cough effectively or swallow which can lead
to retained secretions in the upper respiratory tract. Noisy, bubbly breathing
may occur in 70% patients in the terminal phase. There is little evidence to
support the effectiveness of drug treatment for this symptom. However it is
established clinical practice to use anticholinergic drugs to try to reduce
the accumulation of further secretions.
- explanation and reassurance for relatives and carers is paramount
- repositioning the patient in bed may be very helpful, for example 'high
side lying' where the patient is positioned more upright with their head tilted
to one side to aid drainage of secretions. A fan may also be beneficial
- on occasion, for example where there is pooling of saliva in the oropharynx,
gentle suction may be appropriate
- hyoscine butylbromide and glycopyrronium do not usually cause drowsiness,
confusion and paradoxical excitation since they do not cross the blood-brain
Treatment options include repositioning, suction and the administration of
anticholinergic drugs. Various anticholinergic agents may be used in the management
of respiratory secretions (2):
- Hyoscine butylbromide (20mg s.c. stat; 60-120mg/24 hours s.c. infusion),
- Glycopyrronium bromide (0.2mg s.c. stat; 0.6-1.2 mg/24 hrs s.c. infusion),or,
- Hyoscine hydrobromide (0.4 mg s.c. stat; 1.2-2.4mg/24hrs s.c. infusion)
The respective summary of product characteristics must be consulted before
prescribing any of the drugs mentioned.
- West Midlands Palliative Care Physicians (2007). Palliative care - guidelines
for the use of drugs in symptom control.
West Midlands Palliative Care Physicians (2012). Palliative care - guidelines
for the use of drugs in symptoms control.